Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Lubbock, TX

September 17, 2011Crosby County, Floyd County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 17, 2011, 4:27 PM CDT for Crosby County, Floyd County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2011, 4:27 PM CDT (21:27 UTC)
Expired
Sep 17, 2011, 5:15 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Crosby County, TX, Floyd County, TX

The radar

The Lubbock radar (KLBB), 57 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS54 KLUB 172127
SVRLUB
TXC107-153-172215-
/O.NEW.KLUB.SV.W.0089.110917T2127Z-110917T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
427 PM CDT SAT SEP 17 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CROSBY COUNTY IN NORTHWEST TEXAS.
  SOUTHEASTERN FLOYD COUNTY IN NORTHWEST TEXAS.

* UNTIL 515 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4      
  MILES SOUTHWEST OF CONE...OR 14 MILES NORTHWEST OF CROSBYTON...AND 
  MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE CONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3407 10105 3361 10104 3365 10152 3382 10153
TIME...MOT...LOC 2126Z 256DEG 20KT 3375 10143

$$

MRC
3 follow-up statements
106 
WWUS54 KLUB 172141
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
441 PM CDT SAT SEP 17 2011

TXC107-153-172215-
/O.CON.KLUB.SV.W.0089.000000T0000Z-110917T2215Z/
CROSBY TX-FLOYD TX-
441 PM CDT SAT SEP 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FLOYD AND NORTHERN CROSBY COUNTIES UNTIL 515 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES 
SOUTHEAST OF CONE...OR 11 MILES NORTHWEST OF CROSBYTON...MOVING EAST 
AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3397 10105 3361 10104 3370 10145 3382 10142
TIME...MOT...LOC 2141Z 256DEG 20KT 3377 10133

$$

MRC
823 
WWUS54 KLUB 172158
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
458 PM CDT SAT SEP 17 2011

TXC153-172208-
/O.CAN.KLUB.SV.W.0089.000000T0000Z-110917T2215Z/
FLOYD TX-
458 PM CDT SAT SEP 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING IS EXPECTED TO REMAIN SOUTH OF 
FLOYD COUNTY.

LAT...LON 3383 10105 3361 10104 3369 10139 3383 10132
TIME...MOT...LOC 2158Z 270DEG 16KT 3374 10130

$$

TXC107-172215-
/O.CON.KLUB.SV.W.0089.000000T0000Z-110917T2215Z/
CROSBY TX-
458 PM CDT SAT SEP 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CROSBY COUNTY UNTIL 515 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF RALLS...OR 8 MILES NORTHWEST OF CROSBYTON...MOVING EAST
AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3383 10105 3361 10104 3369 10139 3383 10132
TIME...MOT...LOC 2158Z 270DEG 16KT 3374 10130

$$

MRC
340 
WWUS54 KLUB 172211
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT SAT SEP 17 2011

TXC107-172219-
/O.EXP.KLUB.SV.W.0089.000000T0000Z-110917T2215Z/
CROSBY TX-
511 PM CDT SAT SEP 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CROSBY COUNTY
WILL EXPIRE AT 515 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3383 10105 3361 10104 3369 10139 3383 10132
TIME...MOT...LOC 2209Z 270DEG 16KT 3373 10123

$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:46 PM CDT, 41 minutes earlier.

Area forecast discussion, Sep 17, 3:46 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT SAT SEP 17 2011

.SHORT TERM...
UL TROUGH BY DINNER TIME TONIGHT SHOULD BE ORIENTED ALONG A LINE
FROM NORTHERN ALBERTA TO EASTERN WYOMING THENCE DOWN INTO
CHIHUAHUA.  MEANWHILE...RIDGE BUILDS ALONG THE FROM NORTHERN
CALIFORNIA TO NEAR ACAPULCO.  WHILE THE MAIN ENERGY ASSOCIATED WITH
THIS TROUGH REMAINS NORTH...IT WILL BE IN A FAVORABLE POSITION TO
INFLUENCE WEATHER...ESPECIALLY ACROSS THE ROLLING PLAINS THIS
AFTERNOON AND EVENING.

PRIMARY CONCERN WILL BE THAT FOR SEVERE TSTM DEVELOPMENT ACROSS THE
ROLLING PLAINS THIS AFTERNOON.  GUIDANCE GENERALLY HAVE INITIALIZED
WELL WITH THE UPPER LEVEL WIND FIELDS THOUGH VARY IN THE STRENGTH
AND MORPHOLOGY OF A PROGGED H2 JET STREAK BY LATE THIS AFTERNOON.
CLOSER TO THE SURFACE H8 LLJ BEGINS TO CRANK UP ACROSS THE EAST
BEFORE SUNSET WHICH WILL ASSIST IN STORM MAINTENANCE THROUGH THE
EVENING HOURS.  PRIMARY THREAT WITH THIS ACTIVITY WILL BE LARGE HAIL
AND DAMAGING WINDS WITH LIKELY A BIT MORE EMPHASIS ON THE WIND
THREAT GIVEN SUBSTANTIVE INVERTED V PROFILES.  ACTIVITY SHOULD CLEAR
OUR EASTERN ZONES BY MIDNIGHT LOCAL WITH QUIET WEATHER FOR THE
REMAINDER OF THE NIGHT.

COLD FRONT IS EXPECTED SUNDAY MORNING THUS COOLING AND STABILIZING
THE BOUNDARY LAYER.  WITH THE POSSIBLE EXCEPTION OF THE FAR
SOUTHEASTERN ZONES...STORM ACTIVITY FOR SUNDAY AFTERNOON IS LOOKING
LESS AND LESS LIKELY THOUGH JUST SOUTHEAST OF OUR CWFA...SEVERE
ACTIVITY IS EXPECTED LATE AFTN INTO THE EVENING.  BY SUNDAY
EVENING....NORTHWEST FLOW WILL SET UP ACROSS OUR AREA.

&&

.LONG TERM...
GUIDANCE CONTINUES THE FASTER PROJECTION OF COLD FRONT MOVING
THROUGH ON SUNDAY SUCH THAT WE/VE TRIMMED POPS BACK TO ONLY THE
SRN ROLLING PLAINS BY SUN EVENING. DRIER AIR EXPECTED IN WAKE OF
THE FRONT MONDAY WITH SLIGHTLY COOLER TEMPS. RETURN FLOW AROUND
THE SFC RIDGE MAY ALLOW SOME SHOWERS TO DEVELOP IN ERN NM MONDAY
AFTERNOON AS A WEAK DISTURBANCE MOVES OUT OF THE ROCKIES...BUT WE
EXPECT THESE TO DIMINISH AS THEY APPROACH DRIER/MORE STABLE AIR
NEAR THE STATE LINE. SFC TROUGH DEVELOPS IN ERN NM ON TUE BRINGING
A RETURN TO SRLY WINDS...AND A MODEST WARM UP. NEAR SIMULTANEOUS
ARRIVAL OF A COLD FRONT AND LARGE-SCALE ASCENT FROM A TROUGH
MOVING ACROSS THE PLAINS WILL BEGIN TO INCREASE RAIN
CHANCES LATE TUESDAY...FIRST ACROSS THE NORTH AND WEST. THE GFS
CONTINUES TO BE THE MOST AGGRESSIVE WITH LIFT AND QPF ASSOCIATED
WITH THIS SYSTEM BUT OTHER MED-RANGE GUIDANCE IS TRENDED TOWARD
THE GFS. WE HAVE GONE AHEAD AND INTRODUCED SLGT CHANCE MENTION FOR
WED ALONG WITH COOLER TEMPS. THE BEST RAIN CHANCES MAY DEVELOP WED
NIGHT THROUGH EARLY THU AS DYNAMIC TROUGH PASSES OVERHEAD AND
COUPLES WITH LOW-LVL LIFT ALONG FRONTAL ZONE. THU COULD BE
OVERCAST WITH ANY REMAINING INSTABILITY DISPLACED TO OUR FAR SRN
ZONES...SO WE HAVE NEGATED THUNDER MENTION NORTH OF THIS AREA.
HIGHS ON THU MAY NOT MAKE IT OUT OF THE 60S IF SKIES STAY OVC...WE
HAVE COOLED GRIDS DOWN TO UPPER 60S/LOWER 70S BUT MAY NEED TO
ADJUST FARTHER IF TRENDS CONTINUE.

MED-RANGE GUIDANCE SUGGESTS THE TAIL OF  UPPER TROUGH WILL CUT OFF
SOMEWHERE FROM THE OHIO VALLEY TO THE ARK-LA-TEX REGION BY FRIDAY.
THIS WILL CONTINUE TO BRING COOL NORTH TO EAST FLOW TO THE AREA
BUT LIFT LIKELY TOO FAR REMOVED FOR PRECIP CHANCES. WE HAVE TREND
TEMPS DOWN FRI/SAT AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  80  56  81  54 /  10  10  10   0  10
TULIA         63  83  57  82  55 /  10  10  10   0  10
PLAINVIEW     62  83  57  83  56 /  10  10  10   0  10
LEVELLAND     62  83  59  83  57 /  10  10  10   0  10
LUBBOCK       66  85  60  83  58 /  10  10  10   0  10
DENVER CITY   62  84  59  83  58 /  10  10  10   0  10
BROWNFIELD    64  85  60  84  59 /  10  10  10   0  10
CHILDRESS     68  88  60  86  59 /  30  10  10   0  10
SPUR          67  89  60  87  59 /  30  10  10   0  10
ASPERMONT     69  91  64  88  61 /  30  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/33
Hazardous weather outlook, Sep 17, 6:03 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
603 AM CDT SAT SEP 17 2011

TXZ021>044-181100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
603 AM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

A WEAK DRYLINE WILL DEVELOP THIS AFTERNOON ALONG OR JUST EAST OF
THE INTERSTATE 27 CORRIDOR. ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE DRYLINE AND PUSH INTO THE ROLLING PLAINS LATE
THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS. SLOW STORM MOTIONS COULD ALSO RESULT IN LOCALIZED HEAVY
RAINFALL WHICH MAY PRODUCE SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS THE ROLLING PLAINS.

JORDAN

In the hours before

Special weather statement, Sep 17, 3:38 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT SAT SEP 17 2011

TXZ026-172115-
CHILDRESS-
338 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHILDRESS  COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL CHILDRESS COUNTY...MOVING
NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3474 9999 3456 10000 3456 9999 3452 9999
      3450 10007 3449 10015 3466 10024 3475 10017
      3475 10000
TIME...MOT...LOC 2038Z 244DEG 16KT 3461 10009
Special weather statement, Sep 17, 3:49 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT SAT SEP 17 2011

TXZ036-172115-
CROSBY-
349 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY  COUNTY...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF CROSBYTON...MOVING EAST AT 20
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MEADOWS

LAT...LON 3383 10105 3364 10105 3362 10153 3379 10153
TIME...MOT...LOC 2049Z 256DEG 17KT 3368 10148
Special weather statement, Sep 17, 4:09 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
409 PM CDT SAT SEP 17 2011

TXZ030-035-036-172145-
CROSBY-FLOYD-LUBBOCK-
409 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR FAR NORTHEAST
LUBBOCK...NORTHWEST CROSBY AND SOUTHWEST FLOYD COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 20 MILES SOUTHWEST OF FLOYDADA...
MOVING NORTHEAST AT 20 MPH.

HALF INCH SIZED HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MRC

LAT...LON 3360 10158 3382 10165 3384 10161 3383 10156
      3387 10156 3406 10120 3368 10105
TIME...MOT...LOC 2107Z 247DEG 18KT 3374 10150

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.